Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 25, NWS Elko, NV

September 22, 2016Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Sep 22, 2016, 2:29 PM PDT for Elko County, Nye County, Nevada. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 2:29 PM PDT (21:29 UTC)
Expired
Sep 23, 2016, 1:56 AM PDT
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS75 KLKN 222129
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT THU SEP 22 2016

NVZ033-230900-
/O.NEW.KLKN.WI.Y.0025.160922T2129Z-160923T1600Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
229 PM PDT THU SEP 22 2016

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 9 AM PDT FRIDAY. 

* WINDS...NORTHWEST 20-35 MPH GUSTING TO 55 MPH.

* TIMING...INTERMITTENT ALL THROUGH EARLY FRIDAY MORNING.

* IMPACTS...DRIVERS OF VANS, CAMPERS, TRAILERS, AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS,
  ESPECIALLY WHEN DRIVING ALONG INTERSTATE 80. BE ALERT TO SUDDEN
  GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
  VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ040-230900-
/O.NEW.KLKN.WI.Y.0025.160922T2129Z-160923T0900Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
229 PM PDT THU SEP 22 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 2 AM PDT FRIDAY. 

* WINDS...NORTHWEST 20-30 MPH GUSTING TO 50 MPH.

* TIMING...THROUGH EARLY FRIDAY MORNING.

* IMPACTS...DRIVERS OF VANS, CAMPERS, TRAILERS, AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS,
  BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
  CONTROL OF YOUR   VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
1 follow-up statement
256 
WWUS75 KLKN 230856
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
156 AM PDT FRI SEP 23 2016

NVZ033-231600-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T1600Z/
/O.NEW.KLKN.WI.Y.0026.160923T0900Z-160923T1600Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
156 AM PDT FRI SEP 23 2016

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* WINDS...NORTHWEST 20-35 MPH GUSTING TO 55 MPH.

* TIMING...INTERMITTENT ALL THROUGH EARLY FRIDAY MORNING.

* IMPACTS...DRIVERS OF VANS... CAMPERS... TRAILERS... AND OTHER
  HIGH- PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF 
  THESE WINDS... ESPECIALLY WHEN DRIVING ALONG INTERSTATE 80. 
  BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE 
  CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ040-231000-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T0900Z/
NORTHWESTERN NYE COUNTY-
156 AM PDT FRI SEP 23 2016

...WIND ADVISORY IS CANCELLED...

WINDS IN NORTHWEST NYE COUNTY HAVE WEAKENED BELOW ADVISORY
CRITERIA. IT WILL STILL BE GUSTY IN SPOTS WITH NORTHWESTERLY CROSS
WINDS. DRIVING WILL STILL BE INCONVENIENT FOR HIGH PROFILE
VEHICLES. USE CAUTION. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 22, 2:00 AM PDT, 12 hours 29 minutes earlier.

Area forecast discussion, Sep 22, 2:00 AM PDT, 12 hours 29 minutes before
Area Forecast Discussion
National Weather Service Elko NV
200 AM PDT Thu Sep 22 2016

.SYNOPSIS...A cool low pressure system will be moving through the
Great Basin. By the time this system exits on Friday, the
mountains of Elko County could accumulate up to a foot of snow.

&&

.SHORT TERM...This morning through Friday. The models are in good
agreement. A Pacific storm system will move through the Great
Basin region bringing showers and thunderstorms as well as several
inches of snow to the mountains. Satellite imagery shows mid to
high cloudiness from waning tropical system Paine pushing into
southern Nevada and Utah. Some of this moisture may get entrained
into the moist low pressure system and enhance precipitation
values along our border with Utah over the next couple days. The
radar currently shows showers and thunderstorms through the
Central portions and extending to the northeastern portions of
Nevada. This same are will remain active through the remainder of
the day.

A positive- tilt Pacific trough is encroaching upon the Pacific
Northwest CONUS. Central low pressure will be rapidly moving
across the west to reposition over Nevada by late Thursday. The
infusion of moisture from Paine will be limited to the NV/UT
border area. A cold front will be making its way through the state
on Thursday. There is potential for some additional wrap-around
precipitation for the mountains of northern Elko County beginning
late Thursday as the system exits northeast through Wyoming and
Montana. Thunderstorms will occur along the frontal passage and
within the unstable air after the passage. Instability will linger
over much of the LKN CWFA on Thursday. Snow levels will dip to
around 7000 feet Thursday evening with around one-half foot of
snow expected around that level. High temperatures will range from
the mid 40s to the mid 50s. Low temperatures will generally be in
the 40s tonight, dipping into the 30s Thursday night.

.LONG TERM...Friday night through next Thursday.

The last of the wrap around precip should exit the northeastern
parts of the state into Utah by Saturday morning. Northwesterly
flow behind the low will usher in dry, stable conditions for the
weekend. A Pacific ridge begins to grow eastward over CA and NV
early next week and by Sunday develops a closed 594 dm axis over
northern CA allowing a gradual recovery in high temperatures back
into the 70s and 80s by the middle of next week. Lows will also
warm but may be slower to do so with some snow cover in the higher
terrain, which will in turn affect nocturnal drainage into the
adjacent valleys. Still, 40s will be common again. Winds light
with the ridge overhead. By the end of the period another trough
flattens the ridge and dry southwest flow enters the region.

&&

.AVIATION...Strong weather system entering the Great Basin will
keep moisture in place over all TAF sites through the forecast
period. Periods of showers with VCTS at all sites, including night
time. The area of thunderstorms will move east with the front. As
of 12z Thursday, the frontal boundary extended from around Jackpot
to Round Mountain and was drifting east. Winds west of this were
west to northwest, and winds east of it from the southwest and
south. This line will push out of the state by Thursday afternoon.
Ceilings and visibility will largely remain VFR with isolated
exceptions to 4SM in heavier showers. Mountain obscurations will
be widespread. Conditions will be best at KWMC and KTPH but will
reduce there at times Thursday afternoon. En route flight will be
iffy in spots with snow above 9000 feet MSL in central and eastern
Nevada and above 7500 feet MSL in northern and northeast Nevada.

&&

.FIRE WEATHER...A wet storm system will be moving through the
Great Basin tonight through Friday. This will continue to bring
rain showers with some isolated thunderstorms. As the system exits
on Friday, winds will be strong across northern Elko County. RH
values will remain well above critical threshold values due to the
rain.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/98/98/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:37 AM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander, Nye, White Pine8 hr
Sep 22, 11:06 AM PDTAreal Flood AdvisoryLKNElko, Eureka, Nye, White Pine5 hr
Sep 22, 1:39 PM PDTFlash Flood WarningLKNWhite Pine3 hr

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.